CHICAGO—Among pediatric patients who receive IV dihydroergotamine (DHE) for headache, chest pain is a common side effect and reason for early cessation of DHE, according to a study presented at the 47th Annual Meeting of the Child Neurology Society. Chest pain may not represent a serious cardiovascular problem, and patients who continue DHE despite chest pain have better chances of acute headache resolution, compared with patients who stop DHE, said Sara Fridinger, MD, a fellow with the Division of Neurology at Children’s Hospital of Philadelphia.
IV DHE is an effective headache treatment for children, but it has many side effects, including chest pain. Chest pain in pediatric patients who receive IV DHE may result from esophageal spasms, but it raises concerns about myocardial ischemia because of the drug’s vasospastic qualities, the researchers said.
To determine the incidence and significance of chest pain among pediatric patients who received IV DHE for headache, Dr. Fridinger and Christina Szperka, MD, Director of the Pediatric Headache Program at Children’s Hospital of Philadelphia, conducted a retrospective chart review. They examined data from pediatric patients at their hospital who received IV DHE between January 2014 and July 2016. They excluded patients who received DHE for secondary headache. Data from 183 patients (median age, 15.7; 81% female) were included in their analysis, including reports of chest pain and other side effects, EKG data, and cardiac enzymes.
Chest pain occurred in 27% (n = 49) of patients who received DHE. Chest pain occurred after the first dose in 33% of patients and after the second dose in 61%. All patients received premedication before the dose that caused chest pain, and metoclopramide was used as premedication in 80% of cases. No patients with chest pain had elevated troponin. Of the 31% of patients with chest pain who had EKG abnormalities, the abnormalities were either unchanged from baseline or deemed not clinically significant. Of patients with chest pain, 39% stopped DHE due to chest pain, whereas 61% continued with the DHE protocol.
Thirty-seven percent of patients who stopped DHE due to chest pain and 50% of those who continued DHE despite chest pain achieved resolution of the acute headache.
“It is reassuring that no patients were found to have elevated cardiac enzymes and no patients had frankly abnormal EKGs,” said Drs. Fridinger and Szperka.